MAUDE Adverse Event Report: ARTHREX, INC. BURR, OVAL, 12 FLUTE 5.5MM X 13CM; BURR, SURGICAL, GENERAL & PLASTIC SURGERY

ARTHREX, INC. BURR, OVAL, 12 FLUTE 5.5MM X 13CM; BURR, SURGICAL, GENERAL & PLASTIC SURGERY
Model Number BURR, OVAL, 12 FLUTE 5.5MM X 13CM
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Codes Burn(s) (1757); Burn, Thermal (2530)
Date of Event 11/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Complaint confirmed.Visual evaluation revealed heat damage across od (outer diameter) of the ar-8550obt outer tube.The 304l stainless steel was observed to have a 42.67mm patch of discoloration indicative of high heat exposure along the od of the device.This event is most likely observed when the end user does not have fluid or has low fluid flowing through the device during use.
 
Event or Problem Description
It was reported that during a case, the surgeon was using an oval burr, ar-8550obt.While in use, the made weak sounds right from the beginning, got very hot and left a small burn mark on the patient near the portal.Additional information provided 12/4/2016: this occurred during a shoulder arthroscopy procedure.The device was only in use for 15 seconds.No photos were taken.
 
Additional Manufacturer Narrative
Additional info: complaint confirmed.Visual evaluation revealed heat damage across the od of the ar-8550obt outer tube.The 304l stainless steel was observed to have a 42.67mm patch of discoloration indicative of high heat exposure along the od of the device.The cause is attributed to a supplier process, and two root causes were identified: material and measurement.Material: material is considered to be a root cause as components that did not meet specification contributed to the event.Because the heat shrink recovered outer diameter and the outer tube inner diameter were oversized and undersized respectively, proper clearance did not exist between the burr components which cause the generation of heat.Measurement: measurement is considered to be a root cause due to the inadequate ""spins freely"" test which allowed nonconforming material to be accepted into inventory.
 
Event or Problem Description
Additional information provided 12/27/2018: the pump used was an arthrex dualwave pump using inflow/outflow.Inflow pressure was 60, outflow cannula suction was medium, shaver suction was high.The surgeon uses the pump outflow with the cannula tubing connected to an outflow cannula, and the shaver tubing attached to the shaver.He uses suction from our outflow pump, which is hooked up to a separate manifold on the neptune, set on low suction.This occurred during a rotator cuff procedure.Surgeon literally put it in the shoulder for 10 seconds, it started making a weird sound, then stopped completely.Rep grabbed another burr, and as he was doing that, he noticed a burn mark on the shoulder where the burr was.Then as the tech was removing the burr from the handpiece, she said, "wow, this is so hot!".The rep put in the new burr and everything worked perfect for the rest of the case.

Brand Name
BURR, OVAL, 12 FLUTE 5.5MM X 13CM
Common Device Name
BURR, SURGICAL, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
vik bajnath
8009337001
MDR Report Key8174729
Report Number1220246-2018-00807
Device Sequence Number2025556
Product Code GFF
UDI-Device Identifier00888867044050
UDI-Public00888867044050
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberBURR, OVAL, 12 FLUTE 5.5MM X 13CM
Device Catalogue NumberAR-8550OBT
Device Lot Number10211276
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2018
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/29/2018
Supplement Date Received by Manufacturer11/29/2018
Initial Report FDA Received Date12/18/2018
Supplement Report FDA Received Date06/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/14/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown